+ Site Statistics
References:
54,258,434
Abstracts:
29,560,870
PMIDs:
28,072,757
+ Search Articles
+ Subscribe to Site Feeds
Most Shared
PDF Full Text
+ PDF Full Text
Request PDF Full Text
+ Follow Us
Follow on Facebook
Follow on Twitter
Follow on LinkedIn
+ Translate
+ Recently Requested

Optic neuropathy following amiodarone therapy



Optic neuropathy following amiodarone therapy



Pacing and Clinical Electrophysiology 22(7): 1108-1110



Ocular changes during treatment with amiodarone are almost universal but are rarely serious. In this article we describe three patients from a single electrophysiology practice in whom optic neuropathy developed during treatment with amiodarone. All three patients were more than 65 years of age. The doses of amiodarone ranged from 100 to 400 mg/day, and the time intervals between the initiation of the amiodarone therapy and the appearance of first symptoms of optic neuropathy were 5 to 19 months. Two patients had bilateral involvement, and one had only unilateral involvement. Whether this result was due solely to amiodarone therapy, to the underlying poor health of these patients, or to the combination of these two factors is uncertain. These findings prompt us to recommend that all patients who receive amiodarone undergo complete ophthalmologic examinations, including careful evaluation of the ocular fundus regularly during such therapy. No randomized study had been undertaken to determine the true incidence of complications associated with this medication.

(PDF emailed within 0-6 h: $19.90)

Accession: 046870886

Download citation: RISBibTeXText

PMID: 10456646

DOI: 10.1111/j.1540-8159.1999.tb00582.x


Related references

Optic neuropathy and amiodarone therapy. Mayo Clinic Proceedings 62(8): 702-717, 1987

Bilateral optic neuropathy associated with amiodarone therapy. Journal of Clinical Neuro-Ophthalmology 8(1): 25-28, 1988

Bilateral optic neuropathy following amiodarone therapy. Klinische Monatsblatter für Augenheilkunde 200(2): 128-132, 1992

Amiodarone-associated optic neuropathy: an independent syndrome? Three patients with bilateral optic neuropathy. Klinische Monatsblatter für Augenheilkunde 217(3): 171-177, 2000

Visual impairment due to optic neuropathy in 2 patients on amiodarone, and ethambutol and isoniazide therapy, respectively. Nederlands Tijdschrift Voor Geneeskunde 145(38): 1872-1872, 2001

Visual impairment due to optic neuropathy in 2 patients on amiodarone therapy, i.e. ethambutol and isoniazide. Nederlands Tijdschrift Voor Geneeskunde 145(19): 922-926, 2001

Bilateral Optic Disc Edema Secondary to Amiodarone: Manifestation of an Iatrogenic Optic Neuropathy. Acta Medica Portuguesa 28(2): 256-259, 2015

Amiodarone optic neuropathy. Journal of Clinical Neuro-Ophthalmology 8(1): 29-29, 1988

Amiodarone and optic neuropathy. American Heart Journal 156(3): 411-413, 2008

Amiodarone and optic neuropathy. Bulletin de la Societe Belge D'ophtalmologie 227: 47-50, 1988

Absence of amiodarone-associated optic neuropathy. Ophthalmology 121(10): 2074-2075, 2014

Optic neuropathy caused by amiodarone. Neurologia 5(5): 160-163, 1990

Amiodarone-related optic neuropathy. Mayo Clinic Proceedings 63(2): 210-210, 1988

Optic neuropathy in patients using amiodarone. Archives of Ophthalmology 124(5): 696-701, 2006

Amiodarone optic neuropathy--review. Seminars in Ophthalmology 18(4): 169-173, 2004